Electronic Communications in Probability

Some connections between permutation cycles and Touchard polynomials and between permutations that fix a set and covers of multisets

Ross G. Pinsky

Full-text: Open access


We present a new proof of a fundamental result concerning cycles of random permutations which gives some intuition for the connection between Touchard polynomials and the Poisson distribution. We also introduce a rather novel permutation statistic and study its distribution. This quantity, indexed by $m$, is the number of sets of size $m$ fixed by the permutation. This leads to a new and simpler derivation of the exponential generating function for the number of covers of certain multisets.

Article information

Electron. Commun. Probab., Volume 22 (2017), paper no. 17, 9 pp.

Received: 30 January 2017
Accepted: 14 February 2017
First available in Project Euclid: 18 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60C05, 05A05, 05A15

permutations that fix a set covers of multisets Touchard polynomials Dobínski’s formula Bell numbers cycles in random permutations Ewens sampling distribution

Creative Commons Attribution 4.0 International License.


Pinsky, Ross G. Some connections between permutation cycles and Touchard polynomials and between permutations that fix a set and covers of multisets. Electron. Commun. Probab. 22 (2017), paper no. 17, 9 pp. doi:10.1214/17-ECP49. https://projecteuclid.org/euclid.ecp/1487386905

Export citation


  • [1] Arratia, R., Barbour, A. D., and Tavaré, S., Logarithmic combinatorial structures: a probabilistic approach, EMS Monographs in Mathematics. European Mathematical Society (EMS), Zürich, (2003).
  • [2] Arratia, R., Tavaré, S., The cycle structure of random permutations, Ann. Probab. 20 (1992), 1567–1591.
  • [3] Bender, E. A., Partitions of multisets, Discrete Math. 9 (1974), 301–311.
  • [4] Comtet, L., Birecouvrements et birevêtements d’un ensemble fini, Studia Sci. Math. Hungar. 3 (1968), 137–152.
  • [5] Devitt, J. S. and Jackson, D. M., The enumeration of covers of a finite set, J. London Math. Soc. (2) 25 (1982), 1–6.
  • [6] Diaconis, P., Fulman, J. and Guralnick, R., On fixed points of permutations, J. Algebraic Combin. 28 (2008), 189–218.
  • [7] Durrett, R., Probability: theory and examples, Fourth edition, Cambridge Series in Statistical and Probabilistic Mathematics, 31. Cambridge University Press, Cambridge, (2010).
  • [8] Eberhard, S., Ford, K. and Green, B., Permutations fixing a $k$-set, Int. Math. Res. Not. IMRN, 21 (2016), 6713–6731.
  • [9] Luczak, T. and Pyber, L., On random generation of the symmetric group, Combin. Probab. Comput. 2 (1993), 505–512.
  • [10] Pemantle, R., Peres, Y. and Rivin, I., Four random permutations conjugated by an adversary generate $S_n$ with high probability, Random Structures Algorithms 49 (2016), 409–428.
  • [11] Pinsky, R. G., Problems from the discrete to the continuous. Probability, number theory, graph theory, and combinatorics, Universitext. Springer, (2014).
  • [12] Stanley, R. P., Enumerative combinatorics, Volume 1, Second edition, Cambridge Studies in Advanced Mathematics, 49, Cambridge University Press, Cambridge, (2012).
  • [13] Watterson, G. A., Models for the logarithmic species abundance distributions, Theoret. Population Biology 6 (1974), 217–250.
  • [14] Wilf, H. S., generatingfunctionology, Third edition, A K Peters, Ltd., Wellesley, MA (2006).